Nebraska, 2014

Hail and Damaging Wind in Nebraska, August 31, 2014

August 31, 2014 · NWS OAX · 9 events in 5 counties and zones

A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon. As a cold front and associated upper level jet streak interacted with the instability, thunderstorms developed from northeast Nebraska into Northern Kansas. These thunderstorms moved east through the rest of the afternoon and evening hours, crossing eastern Nebraska and western Iowa produced mainly hail and wind damage, but heavy rainfall also occurred in parts of the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 1:46 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 31, 1:46 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.

WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1125 PM CDT SAT AUG 30 2014

VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST
THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT
ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO
50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z
AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS
ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST
SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND
KLNK TAF SITES AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...CHERMOK
Hazardous weather outlook, Aug 31, 3:10 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN AUG 31 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE
LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE
PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY
THIS EVENING.

MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN
SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW
FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO
EASTERN NEBRASKA LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Special weather statement, Aug 31, 12:47 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
147 PM CDT SUN AUG 31 2014

IAZ043-311930-
MONONA IA-
147 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL
230 PM CDT...

AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ONAWA...OR 30 MILES SOUTHWEST OF IDA GROVE...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4202 9572 4203 9593 4209 9610 4220 9596
      4221 9593 4221 9567 4204 9567
TIME...MOT...LOC 1847Z 223DEG 22KT 4207 9595

CHERMOK
Special weather statement, Aug 31, 2:44 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT SUN AUG 31 2014

NEZ011-012-016>018-031-312130-
CEDAR NE-MADISON NE-ANTELOPE NE-WAYNE NE-PIERCE NE-KNOX NE-
344 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...EAST CENTRAL
ANTELOPE...SOUTHEASTERN KNOX...NORTHWESTERN MADISON...NORTHWESTERN
WAYNE AND PIERCE COUNTIES UNTIL 430 PM CDT...

AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEADOW GROVE...OR 19 MILES WEST OF NORFOLK...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...RANDOLPH...OSMOND...MEADOW GROVE...HADAR...CARROLL...
TILDEN...MAGNET...FOSTER...MCLEAN...SHOLES...WILLOW CREEK STATE
RECREATION AREA AND THE HIGHWAY 81 AND 20 JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.

LAT...LON 4248 9750 4224 9706 4196 9785 4207 9792
TIME...MOT...LOC 2043Z 240DEG 49KT 4207 9779

KERN

The radar

The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
August 31, 3:21 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
1.25 in hail
Reported by
Public
Coordinates
41.690, -98.000

Hail, Wayne

When
August 31, 3:30 PM CST to 3:35 PM CST
Where
Wayne County, 2.47 mi NW of Carroll to 4 mi N of Carroll
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.300, -97.220

Local fire department spotters reported hail ranging from quarter to golf ball size from northwest of the city of Carroll to north of Carroll.

Hail, Butler

When
August 31, 4:46 PM CST
Where
Butler County, 3.61 mi SSE of Millerton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -97.200

Hail, Butler

When
August 31, 4:57 PM CST
Where
Butler County, 0.52 mi E of Garrison
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.180, -97.160

Hail, Butler

When
August 31, 4:59 PM CST to 5:01 PM CST
Where
Butler County, David City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.250, -97.130

Local law enforcement reported hail ranging from nickle to quarter size in the city of David City.

Hail, Lancaster

When
August 31, 5:43 PM CST
Where
Lancaster County, 2.32 mi SSE of Roca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -96.630

Hail, Lancaster

When
August 31, 5:45 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Hail, Lancaster

When
August 31, 5:48 PM CST to 5:50 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.510

Trained spotters reported hail to quarter size. The broadcast media also reported half dollar size hail as well.

Thunderstorm Wind, Washington

When
August 31, 5:56 PM CST
Where
Washington County, 2.68 mi WSW of Ft Calhoun
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.460, -96.080

A trained spotter measured a 58 mph wind gust on a home weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531830, 531831, 531832, 531833, 531835, 531837, 531839, 531838, 531841.